MAUDE Adverse Event Report: WILLIAM A. COOK AUSTRALIA, PTY LTD ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

WILLIAM A. COOK AUSTRALIA, PTY LTD ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G32541
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Codes Failure of Implant (1924); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 08/05/2022
Type of Reportable Event Death
Event or Problem Description
The device would rotate 180 degrees every time it was advanced through the groin.Rotation was eventually corrected and graft deployment was begun.After opening the first two stents, the orientation rotated on the graft.Rotation of the entire system was performed.When the graft was now correctly oriented, the distal end of the graft was opened.Upon, opening the distal end, it was noted that the graft was wrapped around itself (like a candy wrapper).Cannulation of the fenestrations was performed for the arm through the scallop as the physician could not cannulate through the wrapped graft (from below).Therefore, cannulation was done through the arm.Upon removing, the gold trigger wire, the wire snapped.Hemostats were then used to grab the remainder of the wire that snapped from the gold knob.The black trigger wire also snapped at the hub and was unable to be pulled from the device.Therefore, the top cap could not be deployed.The operation was converted to an open procedure.The patient expired in the icu while at the hospital.
 
Additional Manufacturer Narrative
No part of the device was returned for investigation.Pre-operative imaging was returned for evaluation.The imaging was reviewed by the medical director and the following was determined: the imaging shows the pre-existing infrarenal aaa graft (endologix) in position; it also shows that the iliacs were fairly tortuous, particularly the left one which had a total angulation of about 90 degrees around the arc.This would not have required too much torque of the device ¿ they got the device into position ok.It¿s just that once in position in the aorta, the delivery system still had enough rotational torque to twist into a full ¿candy-wrapper¿ configuration.The medical director concluded ¿the surgeon¿s impression ¿ and one that i tend to agree with ¿ is that there must have been some rotational torque in the system, possibly from the loading procedure, which is stored as potential energy until the system is moved or manipulated.Then the stored torque causes the twisting." the following additional information was received: the device was inspected prior to use in order to ensure no damage has occurred.The device was positioned on the patient¿s abdomen prior to insertion to confirm that the graft was in the correct orientation.The anterior/posterior markers formed a cross, and the tick marker appeared to be in the correct orientation.The anterior markers aligned with the tick mark when the gold markers were checked under fluoroscopy prior to insertion into the patient.The thumb screws (rmts) were aligned at 12 o¿clock and were aligned with the anterior gold markers.The gold markers on the graft aligned as per the ifu.The gold markers rotated as per the ifu pre-procedure.The following additional devices were used during the procedure: - pta balloon, steerable sheath, ansel sheath, gore dry-seal sheath, various wires and catheters.A cook representative was present for the case.No part of the procedure was performed off-label or out of the patient selection criteria.Difficulty was experienced during deployment.The patient¿s anatomy was not really tortuous.It was reported that the cause of death determined by the physician to be blood loss.It was confirmed that the device was not available for return.Review of device history record found work order (b)(4) appeared complete, and the quality control inspection was verified to ensure that the device passed inspection.There were no non-conformances raised or temporary deviations in place at the time of manufacture.There are a number of processes and checks in the specifications to ensure that the graft is loaded in the correct orientation within the delivery system.A review of the manufacturing records and specifications did not reveal any discrepancies that could have contributed to the reported issue.The investigation concludes the complaint device was manufactured to specification.The instructions for use (ifu) supplied with this device states: 10.2 'inspection prior to use' "inspect the device and packaging to verify that no damage has occurred as a result of shipping.Do not use this device if damage has occurred or if the sterilization barrier has been damaged or broken.If damage has occurred, do not use the product and return to your cook representative or your nearest cook office.Prior to use, verify correct devices (quantity and size) have been supplied for the patient by matching the device to the order prescribed by the physician for that particular patient".11.4.5 'proximal body placement' "4.Before insertion, position proximal body delivery system on patient¿s abdomen under fluoroscopy to assist with orientation and positioning.Rotate to a position where the anterior markers are situated in the most anterior (12:00 o¿clock) position.The sidearm of the hemostatic valve may serve as an external reference to the fenestration(s) and/or scallop(s), anterior and posterior markers and body side markers".¿caution: maintain wire guide position during delivery system insertions.Caution: to avoid any twist in the endovascular graft, during any rotation of the delivery system, be careful to rotate all of the components of the system together (from outer sheath to inner cannula).¿ there is no evidence to suggest that the user did not follow the instructions for use.A definitive root cause could not be determined.Possible root cause(s) are: inadequate design, patient/procedural factors, operator error - valve twisted during transfer into sheath.A notification of this event was provided to manufacturing.
 
Event or Problem Description
The device would rotate 180 degrees every time it was advanced through the groin.Rotation was eventually corrected, and graft deployment was begun.After opening the first two stents, the orientation rotated on the graft.Rotation of the entire system was performed.When the graft was now correctly oriented, the distal end of the graft was opened.Upon, opening the distal end, it was noted that the graft was wrapped around itself (like a candy wrapper).Cannulation of the fenestrations was performed for the arm through the scallop as the physician could not cannulate through the wrapped graft (from below).Therefore, cannulation was done through the arm.Upon removing, the gold trigger wire, the wire snapped.Hemostats were then used to grab the remainder of the wire that snapped from the gold knob.The black trigger wire also snapped at the hub and was unable to be pulled from the device.Therefore, the top cap could not be deployed.The operation was converted to an open procedure.The patient expired in the icu while at the hospital.

Brand Name
ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
WILLIAM A. COOK AUSTRALIA, PTY LTD
95 brandl street
eight mile plains
brisbane QLD 4 113
AS  QLD 4113
Manufacturer (Section G)
WILLIAM A. COOK AUSTRALIA PTY LTD.
95 brandl street
eight mile plains
brisbane 4113
AS   4113
Manufacturer Contact
tia gibb
95 brandl street
eight mile plains
brisbane 4113
AS   4113
738411188
MDR Report Key15223055
Report Number9680654-2022-00015
Device Sequence Number11958372
Product Code MIH
UDI-Device Identifier10827002325415
UDI-Public(01)10827002325415(17)250617(10)AC1112891
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/17/2025
Device Model NumberG32541
Device Catalogue NumberZFEN-P-2-26-124-R
Device Lot NumberAC1112891
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/09/2022
Supplement Date Received by Manufacturer08/09/2022
Initial Report FDA Received Date08/14/2022
Supplement Report FDA Received Date10/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/17/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age78 YR
Patient SexFemale